Depression

  • Medical Author:
    Roxanne Dryden-Edwards, MD

    Dr. Roxanne Dryden-Edwards is an adult, child, and adolescent psychiatrist. She is a former Chair of the Committee on Developmental Disabilities for the American Psychiatric Association, Assistant Professor of Psychiatry at Johns Hopkins Hospital in Baltimore, Maryland, and Medical Director of the National Center for Children and Families in Bethesda, Maryland.

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Quick GuideLearn to Spot Depression: Symptoms, Warning Signs, Medication

Learn to Spot Depression: Symptoms, Warning Signs, Medication

What about discontinuing antidepressants?

Antidepressants should be gradually tapered and should not be abruptly discontinued. Abruptly stopping an antidepressant in some patients can cause discontinuation syndrome.

For example, abruptly stopping an SSRI such as paroxetine can cause dizziness, nausea, flu-like symptoms, body aches, anxiety, irritability, fatigue, and vivid dreams. These symptoms typically occur within days of abrupt cessation, and can last one to two weeks (up to 21 days). Among the SSRIs, paroxetine and fluvoxamine cause more pronounced discontinuation symptoms than fluoxetine, sertraline, citalopram, escitalopram, vortioxetine, and vilazodone. Some patients experience discontinuation symptoms despite gradual tapering of the SSRI. Abrupt cessation of venlafaxine, duloxetine, desvenlafaxine, or levomilnacipran can cause discontinuation symptoms similar to those of SSRIs.

Abruptly stopping MAOIs can lead to irritability, agitation, and delirium. Similarly, abruptly stopping a TCA can cause agitation, irritability, and abnormal heart rhythms.

What are complications of depression?

Depression can have a significant impact on the structure and function of many parts of the brain. This can result in many negative consequences. For example, people with severe depression are at higher risk of suffering from anxiety, chronic depression, other emotional issues, or having more medical problems or chronic pain. People with a chronic illness, such as diabetes and heart disease, who also have depression tend to have worse outcome of their medical illness.

Medically Reviewed by a Doctor on 12/1/2016

Subscribe to MedicineNet's Depression Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors